Alert archive / Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 16, 2005, 3:35 PM EDT for Giles County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2005, 3:35 PM EDT (19:35 UTC)
- Expired
- Jul 16, 2005, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Giles County, VA
The radar
The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 161946
FFWRNK
VAC071-162230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT SAT JUL 16 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GILES COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 630 PM EDT
* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER WESTERN GILES COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
THESSALIA...PEMBROKE...PEARISBURG...NARROWS...MOUNTAIN LAKE...
KIMBALLTON...EGGLESTON AND BANE.
THESE STORMS ARE PRODUCE RAINFALL RATE OF ONE TO TWO INCHES PER
HOUR. FLOODING IS EXPECTED ALONG DISMALL CREEK IN WESTERN GILES
COUNTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TURN AROUND...DONT DROWN.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3716 8086 3730 8048 3741 8066 3731 8091
3722 8093 3721 8086
$$
KK2 follow-up statements
000
WGUS71 KRNK 162032
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 PM EDT SAT JUL 16 2005
VAC071-162230-
GILES VA-
432 PM EDT SAT JUL 16 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM EDT FOR GILES
COUNTY...
AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER
WESTERN GILE COUNTY. THESE STORMS HAVE BEEN WEAKENING AS THEY SLOWLY
MOVE EAST. RADAR ONE HOUR RAINFALL ESTIMATES OF ONE TO THREE INCHES
ARE INDICATED WITH THESE STORMS. THE IFLOWS RAIN GAGE AT DISMAL
REPORTED 3.30 INCHES OF RAIN HAS FALLEN DURING THE PAST THREE HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEMBROKE...
PEARISBURG...NARROWS...MOUNTAIN LAKE...KIMBALLTON AND EGGLESTON.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE EAST INTO GILES
COUNTY. WATCH FOR FLOODING PROBLEMS ALONG DISMAL...WOLF AND WALKER
CREEKS.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TO TURN AROUND...DONT DROWN.
LAT...LON 3716 8086 3730 8048 3741 8066 3731 8091
3722 8093 3721 8086
$$
KK000
WGUS71 KRNK 162138
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT SAT JUL 16 2005
VAC071-162144-
GILES VA-
534 PM EDT SAT JUL 16 2005
...THE FLASH FLOOD WARNING FOR GILES COUNTY IS CANCELLED...
AT 5:33 PM...RADAR INDICATED THAT THE HEAVY RAIN HAD ENDED OVER THE
WARNED AREA. REPORTS FROM LAW ENFORCEMENT AND SPOTTERS INDICATED
THAT WATER LEVELS WERE RECEDING AND THE THREAT FOR FLOODING HAS
ENDED. THUS THE FLASH FLOOD WARNING IS CANCELLED.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3716 8086 3730 8048 3741 8066 3731 8091
3722 8093 3721 8086
$$
JHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:30 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 16, 2:30 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT SAT JUL 16 2005 .SHORT TERM (TONIGHT-MONDAY NIGHT)... NUMEROUS SHRA/TSRA OCCURRING ALNG/WEST OF THE BLUE RIDGE THIS AFTN. WILL LEAVE LIKELY POPS IN THIS AREA TIL 00Z...THEN TALLY BACK TO CHANCE DURING THE OVERNIGHT. AGAIN...ANY STORMS WILL BE HEAVY RAINERS AS PWATS REMAIN AROUND OR ABOVE 2 INCHES. HOWEVER...STORMS ARE MOVING ALONG...AND ONLY LOCALIZED FLOODING EXPECTED IF ANY. SO NO FLASH FLOOD WATCH PLANNED. THE FORECAST TONIGHT-MON NIGHT LOOKS TYPICAL OF THIS TIME OF YEAR. NO APPRECIABLE UPPER LEVEL SYSTEMS TO GET ORGANIZED CONVECTION GOING...BUT PLENTY OF JUICE AND HEAT IN THE LOW LVLS WILL COMBINE WITH LOCAL LIFT FROM MTNS...AND LEE SIDE TROF CONVERGENCE TO KEEP MAINLY A DIURNAL THREAT OF SHRA/TSRA AROUND DURING THIS TIME. 5H HGHTS/8H TEMPS INCREASE...SO AFTNS WILL BECOME A TAD HOTTER...AND DEFINITELY MORE HUMID...WITH DEWPOINTS IN THE LOWER 70S EAST. BY MONDAY WE COULD SEE HEAT INDICES APPROACHING 105 EAST OF LYNCHBURG AND DANVILLE. THIS WILL HIGHLIGHTED IN THE HAZARDOUS WEATHER OUTLOOK PRODUCT (HWO). LOOKS LIKE PRE FRONTAL ORGANIZED CONVECTION APPROACHING THE FA BY 12Z TUESDAY...SO KEPT CHANCE IN THE FAR WEST LATE MONDAY NIGHT. && .LONG TERM (TUESDAY THROUGH SATURDAY)... A COLD FRONT DROPS IN TO OUR NRN FA BY WED...WHICH WILL SEE THE BEST CHANCE POPS THEN. OTHERWISE...TYPICAL MID-LATE JULY WX WITH MAINLY SCTD AFTN/EVENING CONVECTION AND VERY WARM/HUMID CONDITIONS PERSISTING INTO SAT. && .AVIATION... SCATTERED TO NUMEROUS TSRA HAVE ALREADY DEVELOP ALONG AND WEST OF THE BLUE RIDGE. CIGS AND VSYS WILL BE MVFR TO IFR WITH ANY OF THESE CLUSTERS OF STORMS. FOG IS EXPECTED TO FORM AGAIN OVERNIGHT WITH MOST TAFS SITES IFR DUE TO STRATUS AND LWB LIFR WITH STRATUS AND FOG. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 05/05/14
Hazardous weather outlook, Jul 16, 5:23 AM EDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 523 AM EDT SAT JUL 16 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-170930- ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND- BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD- FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE- MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE- ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE- YADKIN- 523 AM EDT SAT JUL 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN IN THE MOUNTAINS AND FOOTHILLS THIS AFTERNOON...LASTING INTO THE EVENING HOURS. A HIGH AMOUNT OF MOISTURE REMAINS IN THE AIRMASS ACROSS THE REGION...SO VERY HEAVY RAIN IS LIKELY WITH ANY THUNDERSTORM. ISOLATED RAINFALL AMOUNTS OF GREATER THAN 2 INCHES ARE POSSIBLE. BECAUSE OF RECENT RAINS... AMOUNTS OF 2 INCHES OR MORE ALONG AND WEST OF THE BLUE RIDGE COULD CAUSE LOCALIZED FLOOD PROBLEMS. AMOUNTS GREATER THAN 3 INCHES COULD CAUSE FLOOD PROBLEMS IN THE PIEDMONT. ANY RAINFALL OF GREATER THAN 2 INCHES THIS AFTERNOON AND EVENING IS EXPECTED TO BE ISOLATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY...BUT WILL BE FASTER MOVING AND LESS OF A THREAT FOR HEAVY RAIN. TEMPERATURES IN SOUTHSIDE VIRGINIA AND THE NORTHWEST PIEDMONT OF NORTH CAROLINA WILL RISE IN TO THE LOWER 90S BY MONDAY. IT WILL ALSO BE QUITE HUMID...BRINGING HEAT INDICES NEAR 100 DEGREES. THE HOT WEATHER WILL LAST INTO AT LEAST WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
In the hours before
Special weather statement, Jul 16, 1:39 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 139 PM EDT SAT JUL 16 2005 VAZ022-161915- ROANOKE- INCLUDING THE CITY OF...SALEM 139 PM EDT SAT JUL 16 2005 THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE ACROSS CENTRAL AND SOUTHERN ROANOKE COUNTY THROUGH 3:00 PM. EXPECT PONDING OF WATER IN ROANOKE CITY...AND IN OTHER URBAN AREAS. ANY LOW LYING AREAS...OR LOCATIONS THAT HAVE POOR DRAINAGE WILL ALSO HAVE STANDING WATER EVEN AFTER THE THE STORMS PASS. IN ADDITION TO THE TORRENTIAL RAIN...EXPECT FREQUENT LIGHTNING AND GUSTY WINDS WITH THESE THUNDERSTORMS.
Special weather statement, Jul 16, 2:17 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 217 PM EDT SAT JUL 16 2005 NCZ018-161945- WATAUGA- INCLUDING THE CITY OF...BOONE 217 PM EDT SAT JUL 16 2005 A CLUSTER OF SHOWERS AND THUNDERSTORMS HAS DUMPED VERY HEAVY RAIN IN CENTRAL BOONE COUNTY. THE HIGHEST RAINFALL AMOUNTS WERE BETWEEN SUGAR GROVE AND VALLE CRUCIS. ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH 4:00 PM WILL PROLONG ANY PONDING OF WATER IN URBAN AREAS...ROADSIDE DITCHES AND POOR DRAINAGE AREAS. BE PREPARED FOR REDUCED VISIBILITIES DUE TO HEAVY RAIN AND GIVE YOURSELF TIME TO FIND AN ALTERNATE ROUTE IF WATER IS BLOCKING YOUR WAY. AMS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:00 PM EDT | Flash Flood Warning | RNK | Floyd | 3 hr |
| Jul 16, 2:35 PM EDT | Flash Flood Warning | RNK | Grayson | 115 min |
Nearby
Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.